Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 3, NWS Midland/Odessa, TX

April 23, 20209 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 23, 2020, 3:24 AM CDT for 9 counties in Texas; 5 counties in New Mexico. It took effect at Apr 23, 2020, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2020, 3:24 AM CDT (08:24 UTC)
In effect from
Apr 23, 2020, 1:00 PM CDT
Expired
Apr 23, 2020, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3850 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS84 KMAF 230824
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
324 AM CDT Thu Apr 23 2020

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF 
WEST TEXAS ALONG AND WEST OF THE PECOS RIVER...

.Critical fire weather conditions will develop again this 
afternoon across Southeast New Mexico and much of West Texas. Dry 
conditions will persist through the end of the week.

NMZ116>119-TXZ059-060-067-075-270>279-281-232230-
/O.UPG.KMAF.FW.A.0003.200423T1800Z-200424T0300Z/
/O.NEW.KMAF.FW.W.0003.200423T1800Z-200424T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Winkler-Ward-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Presidio Valley-
324 AM CDT Thu Apr 23 2020 /224 AM MDT Thu Apr 23 2020/

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF 
WEST TEXAS ALONG AND WEST OF THE PECOS RIVER...

* WINDS...West 25 to 35 mph in the mountains and 15 to 25 mph in
  the plains.

* HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
743 
WWUS84 KMAF 231858
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
158 PM CDT Thu Apr 23 2020

...A RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF 
WEST TEXAS ALONG AND WEST OF THE PECOS RIVER...

.Critical fire weather conditions will continue through mid
evening across Southeast New Mexico and much of West Texas. 
Dry conditions will persist through Friday. 

NMZ116>119-TXZ059-060-067-075-270>279-281-240300-
/O.CON.KMAF.FW.W.0003.000000T0000Z-200424T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Winkler-Ward-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Presidio Valley-
158 PM CDT Thu Apr 23 2020 /1258 PM MDT Thu Apr 23 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS ALONG AND WEST OF THE PECOS RIVER...

* WINDS...West 25 to 35 mph in the mountains and 15 to 25 mph in 
  the plains. 

* HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 22, 11:55 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 22, 11:55 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1155 PM CDT Wed Apr 22 2020

.AVIATION...
06Z TAF issuance
A few showers will bring gusty winds to KMAF and KFST over the
next two hours. Otherwise, expect VFR and west winds to increase
again this afternoon and become gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  87  57  85 /   0   0   0   0
Carlsbad                       52  89  57  88 /  10   0   0   0
Dryden                         62  94  62  96 /   0   0   0   0
Fort Stockton                  57  89  62  88 /   0   0   0   0
Guadalupe Pass                 54  78  53  78 /   0   0   0   0
Hobbs                          48  84  55  83 /  20   0   0   0
Marfa                          48  82  52  86 /   0   0   0   0
Midland Intl Airport           54  87  59  87 /  10   0   0   0
Odessa                         54  87  59  87 /  10   0   0   0
Wink                           54  90  57  89 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Central Brewster County-Chinati Mountains-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Marfa Plateau-Pecos-Presidio
     Valley-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 23, 3:20 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
320 AM CDT Thu Apr 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
320 AM CDT Thu Apr 23 2020 /220 AM MDT Thu Apr 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon for Southeast New
Mexico and most of West Texas west of the Pecos. Very dry conditions,
coupled with gusty winds and warm temperatures, will promote very
high fire danger.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire danger is expected across much of the area Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 22, 10:22 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1022 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 W ARTESIA             32.85N 104.45W
04/22/2020  M60 MPH          Eddy               NM   AWOS

&&

MATT.SALERNO

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.